Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Handle number one links and Generalized Property $ R$

Author: Michael J. Williams
Journal: Proc. Amer. Math. Soc. 140 (2012), 1105-1109
MSC (2010): Primary 57M25, 57M27
Published electronically: July 26, 2011
MathSciNet review: 2869095
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that if the exterior of a link $ L$ in the three sphere admits a genus 2 Heegaard splitting, then $ L$ has Generalized Property $ R.$

References [Enhancements On Off] (What's this?)

  • 1. Michael Freedman, Robert Gompf, Scott Morrison, and Kevin Walker, Man and machine thinking about the smooth 4-dimensional Poincaré conjecture, Quantum Topol. 1 (2010), no. 2, 171-208. MR 2657647
  • 2. David Gabai, Foliations and the topology of $ 3$-manifolds. III, J. Differential Geom. 26 (1987), no. 3, 479-536. MR 910018 (89a:57014b)
  • 3. Robert E Gompf, Martin Scharlemann, and Abigail Thompson, Fibered knots and potential counterexamples to the Property 2R and Slice-Ribbon Conjectures, Geom. Topol. 14 (2010), no. 4, 2305-2347. MR 2740649
  • 4. Robert E. Gompf and András I. Stipsicz, $ 4$-manifolds and Kirby calculus, Graduate Studies in Mathematics, vol. 20, American Mathematical Society, Providence, RI, 1999. MR 1707327 (2000h:57038)
  • 5. John Hempel, $ 3$-Manifolds, Princeton University Press, Princeton, NJ, 1976, Ann. of Math. Studies, No. 86. MR 0415619 (54:3702)
  • 6. John W. Morgan and Hyman Bass (eds.), The Smith conjecture, Pure and Applied Mathematics, vol. 112, Academic Press Inc., Orlando, FL, 1984, papers presented at the symposium held at Columbia University, New York, 1979. MR 758459 (86i:57002)
  • 7. Yoav Moriah and Eric Sedgwick, Closed essential surfaces and weakly reducible Heegaard splittings in manifolds with boundary, J. Knot Theory Ramifications 13 (2004), no. 6, 829-843. MR 2088748 (2005i:57023)
  • 8. Martin Scharlemann, Generalized property $ R$ and the Schoenflies conjecture, Comment. Math. Helv. 83 (2008), no. 2, 421-449. MR 2390052 (2008m:57058)
  • 9. Eric Sedgwick, Genus two 3-manifolds are built from handle number one pieces, Algebr. Geom. Topol. 1 (2001), 763-790 (electronic). MR 1875617 (2002k:57051)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M25, 57M27

Retrieve articles in all journals with MSC (2010): 57M25, 57M27

Additional Information

Michael J. Williams
Affiliation: Department of Mathematics, University of California, Riverside, California 92521

Received by editor(s): October 20, 2009
Received by editor(s) in revised form: December 22, 2009, and December 22, 2010
Published electronically: July 26, 2011
Additional Notes: The research was supported by a University of California President’s Postdoctoral Fellowship and the UC Santa Barbara Department of Mathematics.
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society